Montana, 2011High Wind in Montana, December 20, 2011
December 20, 2011 · NWS BYZ · 1 event in 1 county or zone
Strong west winds impacted the Big Timber area. These winds resulted in dangerous cross winds on Interstate 90.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west winds impacted the Big Timber area. These winds resulted in dangerous cross winds on Interstate 90.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 20, 2:38 AM MST, 52 minutes earlier.
Area forecast discussion, Dec 20, 2:38 AM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
238 AM MST TUE DEC 20 2011
.SHORT TERM...VALID FOR TDY AND WED...
MODELS WERE IN DECENT AGREEMENT WITH THE UPCOMING STORM SYSTEM.
SHORTWAVE ENERGY OVER CENTRAL BC/ALBERTA...SEEN ON WATER VAPOR
IMAGERY EARLY THIS MORNING...WILL MOVE INTO THE PACIFIC NW AND
TOWARD THE MT BORDER BY 00Z WED. FRONT COMES IN THIS AFTERNOON WITH
COLD ADVECTION/WIND SHIFT. THIS FRONT WILL USHER COLD ADVECTION INTO
THE AREA THROUGH WED NIGHT. ORIENTATION OF PRESSURE GRADIENT WILL BE
TOO W TO E TO SUPPORT HIGH GAP FLOW WINDS THIS MORNING AHEAD OF THE
COLD FRONT. HOWEVER...THE STRONG GRADIENT HAS THE POTENTIAL TO
CREATE HIGH WINDS IN THE BIG TIMBER AREA SO WILL ISSUE A HIGH WIND
WARNING FOR THIS AREA THROUGH 00Z WED. RAISED TEMPERATURES SLIGHTLY
USING THE BIAS CORRECTED ECMWF GUIDANCE TODAY AHEAD OF THE FRONT.
THE LOW WESTERN MOUNTAIN POPS LOOKED GOOD LATE TODAY AS MOISTURE
ADVECTS INTO THESE AREAS ON W FLOW.
THE RIGHT REAR QUADRANT OF A JET IN THE TROUGH BRINGS UPPER LEVEL
DIVERGENCE TO THE REGION TONIGHT INTO WED. THE MAIN SHORTWAVE IN THE
TROUGH WILL ROTATE INTO ID BY 12Z WED. ASSOCIATED Q-VECTOR
CONVERGENCE COMES IN LATE TONIGHT...AND WILL BE STRONGEST OVER THE
WESTERN ZONES. RAISED WESTERN MOUNTAIN POPS TO LIKELY THIS
EVENING...OTHERWISE POPS THROUGH 06Z WERE IN GOOD SHAPE AS MOISTURE
AND LIFT BEGIN INCREASING OVER THE REGION. RAISED NE SLOPES TO
CATEGORICAL OVERNIGHT. GFS HAD STRONG LIFT THROUGH THE DENDRITIC
GROWTH LAYER OVER THE NE SLOPES AND VERY DEEP INSTABILITY WHICH WILL
PROMOTE HIGH SNOWFALL RATES. STRONG 850-700 MB FRONTOGENESIS MOVES
THROUGH THE WESTERN AREAS LATE TONIGHT THROUGH WED MORNING. DUE TO
THE INCREASED LIFT AND INSTABILITY LATE AT NIGHT...HAVE INCREASED
POPS OVER MUCH OF THE AREA. GOOD DENDRITIC GROWTH WILL OCCUR LATE
TONIGHT FROM KBIL W AND S AS WELL. EXPECT THE BEST TIME FOR SNOW
ACCUMULATIONS WILL BE LATE TONIGHT THROUGH WED MORNING. ONLY
CHANGE TO THE WATCH WAS TO ADD THE REST OF SHERIDAN COUNTY.
THE MAIN SHORTWAVE MOVES TO KSLC BY 00Z THU. THE Q-VECTOR
CONVERGENCE CONTINUES MOVING SSE THROUGH THE REGION THROUGH THE DAY
WED. STRONG LIFT CONTINUES TO INTERSECT THE FAVORABLE DENDRITIC
GROWTH ZONE IN THE MORNING FROM KBIL W AND S. MOISTURE BEGINS TO
DECREASE FROM N TO S THROUGH THE DAY...SO BEGAN TRENDING POPS DOWN
IN THE AFTERNOON. THE NORTHERLY FLOW WILL KEEP SNOW ACCUMULATING IN
UPSLOPE AREAS. HAVE LOWERED HIGHS A LITTLE TOWARD THE GFS NUMBERS
DUE TO THE SNOW. COLD ADVECTION THROUGH THE DAY WILL MAKE FOR A
BREEZY DAY SO HAVE INCREASED WIND SPEEDS. THIS WILL RESULT IN SOME
BLOWING SNOW IN THE SHERIDAN AREA.
THE UPPER TROUGH CONTINUES MOVING SE WED NIGHT AND THE Q-VECTOR
CONVERGENCE MOVES OUT OF THE AREA IN THE EVENING. HAVE DECREASED THE
POPS THROUGH THE NIGHT. ALSO LOWERED TEMPERATURES WITH THE
CLEARING SKIES AND FRESH SNOW COVER. ARTHUR
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
A RIDGE OF HIGH PRESSURE WILL BEGIN MOVING INTO THE AREA ON
THURSDAY BEHIND EXITING UPPER LEVEL TROUGH OF LOW PRESSURE. A FEW
MOUNTAIN SNOW SHOWERS MAY LINGER OVER THE AREA BUT THE PLAINS
WILL BE DRY. UPPER RIDGE WILL FLATTEN OUT ON FRIDAY AS A STRONG
WAVE MOVES ACROSS SOUTHERN CANADA. THIS WAVE WILL CAUSE A LEE
SIDE TROUGH TO DEVELOP AND ALLOW GAP FLOW WINDS TO DEVELOP IN
LIVINGSTON AND NEAR NYE. MEDIUM RANGE MODELS INDICATING 700MB
WINDS INCREASING TO 65KTS ON FRIDAY WITH FAVORABLE THERMODYNAMICS
FOR STRONG GAP FLOW TO DEVELOP. HAVE RAISED WINDS TO JUST BELOW
ADVISORY CRITERIA FOR NOW AND WILL SEE HOW LATER MODELS DEVELOP
THIS WIND POTENTIAL. BIGGEST CONCERNS WITH THESE WINDS WILL BE
BLOWING SNOW POTENTIAL FROM BILLINGS WEST TO LIVINGSTON AS WELL
AS THE NEARBY FOOTHILLS.
LITTLE IN THE WAY OF WEATHER DISTURBANCES FOR THE WEEKEND THROUGH
EARLY NEXT WEEK. MODELS BRING SEVERAL WAVES ACROSS THE REGION BUT
A FAST WEST TO NORTHWEST FLOW ALOFT WILL BE OVER THE AREA. THIS
FLOW WILL RESULT IN SOME ISOLATED MOUNTAINS SNOW SHOWERS BUT
MOSTLY DRY CONDITIONS OVER THE PLAINS DUE TO DOWN SLOPE WINDS.
NEAR SEASONAL TEMPERATURES WILL BE OVER THE AREA THURSDAY WITH A
GRADUAL WARMING TO ABOVE NORMAL FOR FRIDAY THROUGH EARLY NEXT
WEEK. RICHMOND
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY. GUSTY WESTERLY
WINDS CAN BE EXPECTED FROM BILLINGS TO LIVINGSTON. THE STRONGEST
WINDS WILL BE IN THE BIG TIMBER AREA WHERE GUST OVER 55 MPH WILL
BE POSSIBLE. WINDS WILL BEGIN DECREASING LATE THIS AFTERNOON AS A
STORM SYSTEM MOVES IN FROM THE NORTH. FLIGHT CONDITIONS WILL
BEGIN DETERIORATING THIS EVENING WITH MVFR/IFR/LIFR CONDITIONS
DEVELOPING DUE TO HEAVY SNOW. MVFR TO IFR CONDITIONS ARE EXPECTED
EAST OF BILLINGS TO KMLS. THE SNOW WILL BRING MOUNTAIN
OBSCURATION OVERNIGHT. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 043 026/029 008/026 015/036 019/031 021/034 024/041
0/N 58/S 20/B 00/N 00/B 00/U 01/B
LVM 045 022/027 002/027 007/032 013/034 013/036 020/042
1/N 68/S 40/B 00/N 11/B 10/B 01/B
HDN 048 022/031 007/029 014/037 018/032 019/036 020/043
0/U 48/S 30/B 00/B 00/B 00/B 00/B
MLS 042 023/030 010/029 014/036 019/031 017/032 021/038
0/U 34/S 10/B 00/U 00/B 00/B 00/B
4BQ 044 021/031 010/030 013/036 016/033 017/032 020/040
0/U 25/S 30/B 00/U 00/B 10/B 01/B
BHK 041 020/029 011/026 012/035 017/031 014/030 017/037
0/U 23/S 10/B 00/U 00/N 10/B 01/B
SHR 043 021/027 006/026 010/036 014/030 014/031 017/038
0/U 58/S 51/B 00/B 00/B 10/U 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY EVENING FOR ZONES 34-38>41-56-64>67.
HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
ZONE 41.
WY...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 20, 2:30 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
230 AM MST TUE DEC 20 2011
MTZ028>042-056>058-063>068-WYZ098-099-210930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
230 AM MST TUE DEC 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY
STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE ALONG THE FOOTHILLS
FROM LIVINGSTON TO NYE...AND NORTH FROM BIG TIMBER TO HARLOWTON.
GUSTS OF 45 TO 55 MPH ARE EXPECTED IN THESE AREAS TODAY. THE
WINDS WILL DIMINISH BY LATE THIS AFTERNOON. DRIVERS SHOULD BE
ALERT TO STRONG CROSSWINDS ON PORTIONS OF I-90 FROM LIVINGSTON TO
BIG TIMBER AS WELL AS PORTIONS OF HIGHWAY 191 FROM BIG TIMBER TO
HARLOWTON. HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION
TRAVELING THROUGH THESE AREAS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM SYSTEM IS EXPECTED TO IMPACT AREAS WEST OF A
ROUNDUP TO BROADUS LINE WITH SIGNIFICANT SNOWFALL TUESDAY NIGHT
THROUGH WEDNESDAY. FOOTHILLS AND MOUNTAIN AREAS WILL SEE THE BEST
POTENTIAL FOR HEAVY SNOWFALL DURING THIS PERIOD. WIDESPREAD SNOW
ACCUMULATIONS AROUND 3 INCHES SEEM REASONABLE WITH HEAVIER
SNOWFALL POSSIBLE. THIS SYSTEM IS EXPECTED TO CAUSE TRAVEL
DIFFICULTIES. EAST OF THE ROUNDUP TO BROADUS LINE SNOW
ACCUMULATIONS ARE EXPECTED TO BE LIGHT...HOWEVER ROADS WILL LIKELY
BE SNOW COVERED AND SLICK IN THESE AREAS IMPACTING TRAVEL.
SOUTHWEST WINDS WILL DEVELOP LATE THURSDAY NIGHT IN THE WESTERN
FOOTHILLS FROM LIVINGSTON TO NYE...AND NORTH FROM BIG TIMBER TO
HARLOWTON. THESE WINDS WILL BECOME STRONG ON FRIDAY WITH POSSIBLE
SOUTHWEST WINDS GUSTING 45 TO 55 MPH. THE STRONG WIND GUSTS
COMBINED WITH SNOW COVER MAY RESULT IN SIGNIFICANT BLOWING AND
DRIFTING SNOW WHICH COULD CREATE VERY POOR VISIBILITIES AND
DRIFTING OVER ROADWAYS. BLOWING SNOW AND STRONG CROSSWINDS ARE
POSSIBLE ON PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER AS WELL
AS PORTIONS OF HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON AMONG
OTHER ROADWAYS IN THE AREA.
HOLIDAY TRAVEL THIS WEEK HAS THE POTENTIAL TO BE SIGNIFICANTLY
IMPACTED...MAINLY WEST OF A ROUNDUP TO BROADUS LINE. TRAVELERS
SHOULD MONITOR THE LATEST FORECAST FOR DETAILS AND CHANGES ALONG
THEIR PATH OF TRAVEL AND PLAN FOR POTENTIAL WINTER CONDITIONS.
TRAVELERS SHOULD ALSO MAKE SURE TO HAVE A WINTER SURVIVAL KIT IN
THEIR VEHICLES IN CASE OF AN EMERGENCY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Sweet Grass
- When
- December 20, 3:30 AM MST to 8:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
Sustained winds of 40 to 43 mph were reported at the Big Timber Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, December 20, 2011$500,000 · EF1 · 1 event
- Blizzard and Heavy Snow in Alaska, December 20 to 21, 201173 kt wind · 5 events
- Winter Weather in Montana, December 20 to 21, 20114 events
- Heavy Snow in Montana, December 20 to 21, 20114 events
- High Wind in Montana, December 20, 201151 kt wind · 3 events
- Damaging Wind and Heavy Rain in Alabama, December 20 to 22, 201152 kt wind · 3 events
- Winter Storm in Montana, December 20 to 21, 20113 events
- Heavy Rain in Florida, December 20 to 21, 20112 events
- Winter Storm in Montana, December 20 to 21, 20112 events
- Heavy Rain in Georgia, December 20 to 21, 20111 event
- Blizzard in Alaska, December 20 to 21, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352598.